Vermont, 2022

Flooding and High Wind in Vermont, December 22 to 24, 2022

December 22 to 24, 2022 · NWS ALY · 10 events in 4 counties and zones

Two separate frontal systems merged to form a powerful winter storm over the Great Lakes from December 22 to December 24 bringing multiple hazards to the region including heavy rain, snow, strong winds and a very cold air mass in its wake. A widespread 1 to 3 inches of rain fell across the region.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Two separate frontal systems merged to form a powerful winter storm over the Great Lakes from December 22 to December 24 bringing multiple hazards to the region including heavy rain, snow, strong winds and a very cold air mass in its wake.

A widespread 1 to 3 inches of rain fell across the region. This led to some areas of minor flooding and some creeks/brooks to overflow their banks.

Strong pre-frontal and post-frontal winds occurred across the region. A few gusts topped out between 50 and 60 mph, especially across Bennington County. Numerous power outages were reported across southern Vermont.

A period of snow brought accumulations of 2 to 5 inches to mainly higher elevation areas as colder air built back into the region. This led to a chain up law to be activated along Vermont Route 9. As conditions worsened, a large number of slide offs, crashes and whiteout conditions led to Vermont Route 9 to close. In addition, Vermont Route 11 and Vermont Route 30 also closed for a time due to the poor weather conditions.

The combination of much colder air and gusty winds led to wind chill values dropping to 15 to 20 degrees below zero.

Key impacts: Minor flooding, road closures, power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 22, 1:00 PM EST, 0 minutes earlier.

Area forecast discussion, Dec 22, 1:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
100 PM EST Thu Dec 22 2022

.SYNOPSIS...
Dry and cool weather is expected through midday today,
but a powerful winter storm will bring a mix of rain and snow as
well as strong gusty winds to the region beginning Thursday evening
through Friday afternoon. This will be a multi hazard event with
accumulating snow in the Adirondacks, Greens, and Berkshires,
potential for flooding across most of the region from heavy rain and
snowmelt, and a risk of damaging wind gusts for much of eastern New
York and western New England. Drier and much colder weather is
expected behind this storm system through the Christmas weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
***High Wind Warning in effect for the southern Adirondacks,
 southern Greens, and northern and central Taconics from 10 PM
 this evening through 6 PM Friday...

***Wind Advisory in effect for portions of western New England
 and eastern New York from 10 PM this evening through 6 PM
 Friday...

***Winter Weather Advisory in effect for the eastern Catskills
 until midnight and from 4 PM this afternoon through 5 AM Friday
 morning for the southern Adirondacks, southern Greens, and
 northern Berkshires...

.Update...As of 1:05 PM EST...Complex storm continues to
develop to our south and east. Precipitation has overspread
portions of the lower Hudson Valley and is moving into the Mid
Hudson Valley and eastern Catskills at this time. Temperatures
in this area are in the low 30s, but precipitation should begin
as snow with dew points still in the mid 20s. A quick coating of
snow will be possible even for valley areas, but precipitation
quickly mixes with and changes to rain late this afternoon and
evening for valley areas. However, in the higher elevations of
the Catskills, precipitation remains as snow through this
evening and into tonight. Here, snow accumulations of 2 to 5
inches are possible, and a winter weather advisory was issued
with this update due to these expected snowfall totals.
Otherwise, previous forecast remains on track with more details
on this multi-hazard storm below...

.Previous...Storm system continues to take shape to the south
and west of our region. GOES 16 WV imagery shows an impressive
southern stream shortwave moving up the east coast along with an
associated surface low. Precip shield associated with the
surface low is producing frozen precip including some briefly
moderate to even heavy snowfall rates across PA. Did include a
bit more snow in the forecast as the precip begins this
afternoon and evening across the region. Precip should begin
shortly across the southeastern Catskills, and will gradually
spread northeastward across the region from there over the next
several hours.

Thursday began overcast but dry with temperatures in the mid
teens to low 20s across eastern New York and western New England
as surface high pressure exits the region to the east. The
proverbial "calm before the storm" will last through midday
today before a strong winter storm approaches from the west.
Surface low pressure developing today near the Great Lakes and
will explosively deepen and move to its east- northeast over
southeastern Ontario and southern Quebec through Friday.
Supported by remarkable troughing aloft and advecting a bitterly
cold Arctic airmass in its wake, the strong surface low will
result in strong southeast winds gusting to 50-60 mph,
particularly in high terrain where High Wind Warnings have been
hoisted, beginning this evening. Strong winds could result in
downed trees/limbs and numerous power outages. Valley areas are
more likely to see gusty winds but remain below Advisory
criteria. Meanwhile, a comparatively much weaker southern stream
surface low along the Carolina coast will move north, bringing
an unseasonably warm and humid airmass into the region by
tonight.

Under a warm advective regime, temperatures moderate from
recent days with highs in the 30s in high terrain and upper 30s
to mid 40s at lower elevations. Precipitation arrives midday in
the Mid-Hudson Valley and eastern Catskills, spreading northward
through this evening. Many locales will initially see
precipitation in the form of snow or rain/snow mix before
transitioning to all rain overnight. A slight chance of freezing
rain is also possible outside of the Hudson Valley where warmer
surface temperatures will result in a faster transition to
rain. Some moderate snow accumulations of 3-6" with locally
higher amounts are likely in the southern Adirondacks, southern
Greens, and northern Berkshires, where Winter Weather Advisories
are in effect. Temperatures will be unable to fall very far
overnight, with lows occurring in the late evening and ranging
from the upper 20s in high terrain to upper 30s in the Mid-
Hudson Valley. Rising temperatures through the overnight hours
result in widespread all liquid precipitation by the early
morning.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
***Flood Watch in effect for all of western New England and
 eastern New York, with the exception of the southwestern
 Adirondacks and southern Herkimer County from Friday morning
 through Saturday morning...

Friday brings unseasonably warm temperatures during the day,
with highs in the 40s in high terrain and upper 40s to low 50s
at lower elevations. As widespread precipitation continues
through the day under abnormally warm conditions, the risk for
flooding increases as rainfall combines with snowmelt. Minor to
moderate flooding of creeks, streams, and main stem rivers, as
well as localized urban and poor drainage flooding is
anticipated across most of eastern New York outside of the
southern Adirondacks as well as across western New England. For
more details, see the Hydro discussion below. Gusty southeast
winds will persist through early Friday afternoon, until winds
turn out of the west-northwest behind the very potent cold front
approaching from the west. Winter returns in force Friday night
as the Arctic airmass overruns the region, resulting in a
flash freeze as temperatures plummet toward lows in the single
digits for most locales and low teens in the Hudson Valley. Any
lingering precipitation will quickly transition back to snow,
with only minor additional accumulations, while any wet
surfaces may develop a glaze of ice, making travel potentially
dangerous. While post-frontal winds will be comparatively
weaker, they will be strong enough to result in wind chills
between zero and fifteen below across the entire region during
the overnight hours.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Upper low will slowly lift north and east through Monday and west to
southwest low level flow will turn more west. Scattered lake effect
snow shower activity will break off the main lake effect band into
the southern Adirondacks and western Mohawk Valley Saturday and
Sunday.

A weak northern stream upper impulse will track near/through our
region by Tuesday and Wednesday but will have little moisture
associated with it. There is still a lot of spread in
guidance/ensembles as to the timing and track of this weak upper
impulse, which looks like it will bring intervals of clouds but
minimal chances for precipitation if any.

Meanwhile, as the upper low lifts out of our region and exits
eastern Canada, upper flow turns more zonal and upper heights rise,
allowing for slow and gradual moderation of temperatures.
Temperatures will still be below normal but heading more toward
normal by Tuesday and Wednesday.

Highs Saturday in the teens to lower 20s.  Highs Sunday around 20 to
mid 20s and teens in higher terrain.  Highs Monday in the mid to
upper 20s with around 20 higher elevations. Highs Tuesday in the
Upper 20s to around 30 with lower to mid 20s higher terrain. Highs
Wednesday around 30 to mid 30s and mid to upper 20s higher
elevations.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A high impact winter storm will start to affect the area this
afternoon and evening and continue into the day Friday. Cigs
will trend to MVFR at all sites over the next few hours.
Precipitation will increase from south to north into this
evening. Precipitation will start out as rain at KPOU/KPSF and a
mix of rain and snow at KALB/KGFL trending to all rain later in
the evening. Then, rain, moderate to possibly heavy at times,
will continue through the overnight before trending lighter and
more scattered Friday morning. IFR/MVFR cigs and/or vsbys are
expected during this time. It is possible during the break in
the precipitation Friday morning some sites lift to VFR for a
time.

Wind will be northeasterly to southeasterly this afternoon through
much of tonight at 6-12 kt increasing to 10-20 kt tonight with a few
higher gusts. Wind will shift to the south Friday morning at 10-20
kt with gusts 30-35 kt.

Periods of LLWS will be possible at all sites tonight as winds at
2000 feet increase to 45 to 60 kt. Wind shear concerns will ease
after 12z/Fri for most sites, but linger at KGFL a few hours
longer.

Outlook...

Friday Night: Low Operational Impact. Breezy. Slight Chance of SHSN.
Saturday: Low Operational Impact. Breezy. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Christmas Day: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
A major storm tracking northeast across the Great Lakes region
will bring periods of moderate to heavy rain to our area
Thursday night and Friday. The heaviest rain will mainly be late
Thursday night into early Friday afternoon, associated with a
surge of warm/moist air and strong, gusty winds. QPF amounts of
1 to 2.5 inches are expected, with locally higher amounts
possible across the southeast facing slopes of the higher
terrain areas (E. Catskills, SE Adirondacks, S. Greens,
Berkshires, Litchfield Hills).

Snow pack is significant over higher elevations from last
week's storm, with water equivalent values of 1 to 3 inches.
Snow melt on Friday along with the potential for 2-3+ inches or
more of rain will cause rises on area rivers and streams with
flooding possible. Ensemble river forecast guidance indicating
several main stem river points with good chance of at least
minor flooding, with some moderate flooding possible. A flood
watch has therefore been issues for all of western New England
and eastern New York, except for the southwestern Adirondacks
and southern Herkimer County. There remains some uncertainty as
to just how much of this snowpack will melt, so we will
continue to refine these forecasts regarding magnitude and
coverage of potential flooding as the event draws closer.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 10 PM this evening to 6 PM EST Friday for
     CTZ001-013.
     Flood Watch from late tonight through Saturday morning for
     CTZ001-013.
NY...Wind Advisory from 10 PM this evening to 6 PM EST Friday for
     NYZ038-058-063-065-066.
     Flood Watch from late tonight through Saturday morning for
     NYZ040>043-047>054-058>061-063>066-083-084.
     Winter Weather Advisory from 4 PM this afternoon to 5 AM EST
     Friday for NYZ033-042-082.
     High Wind Warning from 10 PM this evening to 6 PM EST Friday
     for NYZ032-033-042-043-053-054-060-061-084.
     Winter Weather Advisory until midnight EST tonight for NYZ047-
     051-058-063.
MA...Wind Advisory from 10 PM this evening to 6 PM EST Friday for
     MAZ001-025.
     Flood Watch from late tonight through Saturday morning for
     MAZ001-025.
     Winter Weather Advisory from 4 PM this afternoon to 5 AM EST
     Friday for MAZ001.
VT...Wind Advisory from 10 PM this evening to 6 PM EST Friday for
     VTZ014-015.
     Flood Watch from late tonight through Saturday morning for
     VTZ013>015.
     Winter Weather Advisory from 4 PM this afternoon to 5 AM EST
     Friday for VTZ013-014.
     High Wind Warning from 10 PM this evening to 6 PM EST Friday
     for VTZ013.

&&

SYNOPSIS...Main/Picard
NEAR TERM...Main/Picard
SHORT TERM...Picard
LONG TERM...NAS
AVIATION...Rathbun
HYDROLOGY...
Hazardous weather outlook, Dec 22, 5:05 AM EST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
505 AM EST Thu Dec 22 2022

CTZ001-013-MAZ025-NYZ058-063-065-066-VTZ015-231100-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Western Greene-Western Ulster-Western Dutchess-Eastern Dutchess-
Eastern Windham-
505 AM EST Thu Dec 22 2022

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST
FRIDAY...
...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

A strong cold front moving through Friday afternoon could bring a
quick coating of snow and a potential flash freeze as temperatures
drop significantly and rapidly following the cold front passage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MAZ001-VTZ014-231100-
Northern Berkshire-Western Windham-
505 AM EST Thu Dec 22 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
5 AM EST FRIDAY...
...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST
FRIDAY...
...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for western Massachusetts and
southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

A strong cold front moving through Friday afternoon could bring a
quick coating of snow and a potential flash freeze as temperatures
drop significantly and rapidly following the cold front passage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ043-053-054-060-061-084-231100-
Northern Washington-Western Rensselaer-Eastern Rensselaer-
Western Columbia-Eastern Columbia-Southern Washington-
505 AM EST Thu Dec 22 2022

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST
FRIDAY...
...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for east central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Flood Watch.

A strong cold front moving through Friday afternoon could bring a
quick coating of snow and a potential flash freeze as temperatures
drop significantly and rapidly following the cold front passage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ040-041-047>052-059-064-083-231100-
Montgomery-Northern Saratoga-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Eastern Greene-Eastern Ulster-Southeast Warren-
505 AM EST Thu Dec 22 2022

...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for east central New York and
eastern New York.

.DAY ONE...Today and tonight.

The probability of hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A strong cold front moving through Friday afternoon could bring a
quick coating of snow and a potential flash freeze as temperatures
drop significantly and rapidly following the cold front passage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ033-231100-
Hamilton-
505 AM EST Thu Dec 22 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
5 AM EST FRIDAY...
...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST
FRIDAY...

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

A strong cold front moving through Friday afternoon could bring a
brief period of heavy rain and gusty winds. This will be followed by
a quick coating of snow and a potential flash freeze as temperatures
drop significantly and rapidly following the cold front passage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ032-231100-
Northern Herkimer-
505 AM EST Thu Dec 22 2022

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST
FRIDAY...

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

A strong cold front moving through Friday afternoon could bring a
brief period of heavy rain and gusty winds. This will be followed by
a quick coating of snow and a potential flash freeze as temperatures
drop significantly and rapidly following the cold front passage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ039-231100-
Southern Fulton-
505 AM EST Thu Dec 22 2022

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Today and tonight.

The probability of hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong cold front moving through Friday afternoon could bring a
brief period of heavy rain and gusty winds. This will be followed by
a quick coating of snow and a potential flash freeze as temperatures
drop significantly and rapidly following the cold front passage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ038-231100-
Southern Herkimer-
505 AM EST Thu Dec 22 2022

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST
FRIDAY...

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A strong cold front moving through Friday afternoon could bring a
brief period of heavy rain and gusty winds. This will be followed by
a quick coating of snow and a potential flash freeze as temperatures
drop significantly and rapidly following the cold front passage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ082-231100-
Northern Fulton-
505 AM EST Thu Dec 22 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
5 AM EST FRIDAY...

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong cold front moving through Friday afternoon could bring a
brief period of heavy rain and gusty winds. This will be followed by
a quick coating of snow and a potential flash freeze as temperatures
drop significantly and rapidly following the cold front passage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ042-VTZ013-231100-
Northern Warren-Bennington-
505 AM EST Thu Dec 22 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
5 AM EST FRIDAY...
...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST
FRIDAY...
...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for east central New York and
southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill, 2 winter weather, 2 strong wind, 2 flood, 1 high wind. Local standard time, as filed.

Winter Weather, Bennington

When
December 22, 1:00 PM EST to December 23, 10:00 PM EST
Where
Bennington forecast zone
Reported by
CoCoRaHS
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Winter Weather, Western Windham

When
December 22, 1:00 PM EST to December 23, 10:00 PM EST
Where
Western Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

High Wind, Bennington

When
December 23, 1:00 AM EST to 10:00 PM EST
Where
Bennington forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Strong Wind, Western Windham

When
December 23, 1:00 AM EST to 10:00 PM EST
Where
Western Windham forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Mesonet
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Strong Wind, Eastern Windham

When
December 23, 1:00 AM EST to 10:00 PM EST
Where
Eastern Windham forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Mesonet
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Flood, Windham

When
December 23, 12:00 PM EST to 7:00 PM EST
Where
Windham County, 0.89 mi WSW of West Brattleboro to 0.83 mi WSW of West Brattleboro
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.866, -72.617

A low-lying portion of Mountain Home, a mobile home park that is part of Tri-Park Cooperative Housing, flooded due to Whetstone Brook overflowing its banks, leading to some evacuations of residents.

Flood, Windham

When
December 23, 2:15 PM EST to 6:00 PM EST
Where
Windham County, 0.8 mi SW of Townshend to 0.58 mi NNW of Harmonyville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.043, -72.682

State Forest Road in Townshend was closed due to a washout.

Cold/Wind Chill, Bennington

When
December 23, 9:00 PM EST to December 24, 9:00 AM EST
Where
Bennington forecast zone
Reported by
Mesonet
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Windham

When
December 23, 9:00 PM EST to December 24, 9:00 AM EST
Where
Eastern Windham forecast zone
Reported by
Mesonet
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Windham

When
December 23, 9:00 PM EST to December 24, 9:00 AM EST
Where
Western Windham forecast zone
Reported by
Mesonet
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071065, 1071066, 1071067, 1071068, 1071069, 1071073, 1071064, 1071070, 1071071, 1071072.